Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Hanford, CA

March 10, 2020Kern County, California

NWS Hanford, CA issued this flash flood warning at Mar 10, 2020, 9:39 PM PDT for Kern County, California. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2020, 9:39 PM PDT (04:39 UTC)
Expired
Mar 10, 2020, 11:30 PM PDT
In force
111 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 58 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 4.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2020-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2020-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS56 KHNX 110439
FFWHNX
CAC029-110630-
/O.NEW.KHNX.FF.W.0004.200311T0439Z-200311T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
939 PM PDT Tue Mar 10 2020

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Northeastern Kern County in central California...

* Until 1130 PM PDT.

* At 926 PM PDT, law enforcement reported heavy rain falling across
  the warned area. Up to three inches of rain have already fallen.
  Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain along Red Rock Canyon 
           Road and along Highway 14 between Mojave and InyoKern.

  SOURCE...Law enforcement and CalTrans.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

Excessive rainfall over the warned area has caused mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

Additional rainfall amounts of up to 0.50 inches are possible in the 
warned area.

Flood waters are moving down Red Rock Canyon

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3554 11787 3519 11800 3525 11832 3562 11822

FLASH FLOOD...OBSERVED

$$

jdb
1 follow-up statement
021 
WGUS76 KHNX 110620
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
1120 PM PDT Tue Mar 10 2020

CAC029-110630-
/O.EXP.KHNX.FF.W.0004.000000T0000Z-200311T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
1120 PM PDT Tue Mar 10 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KERN COUNTY WILL EXPIRE
AT 1130 PM PDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3554 11787 3519 11800 3525 11832 3562 11822

$$

jdb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 2:27 PM PDT, 7 hours 12 minutes earlier.

Area forecast discussion, Mar 10, 2:27 PM PDT, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
227 PM PDT Tue Mar 10 2020

.SYNOPSIS...
A system will approach the coast of California through Wednesday.
Significant rainfall is likely in the Kern County mountains and
desert Tuesday afternoon and Tuesday night, along with a chance of
stronger thunderstorms through this evening. This storm system
should stall just offshore of California Wednesday, before
shifting southward Wednesday night and Thursday. Another system
may potentially impact the region by the weekend.

&&

.DISCUSSION...
Current analysis has the upper level low situated at 32N/125W.
Ahead of the upper low, light showers have spread across the SJV
and Kern County desert this morning, with generally light amounts.
Cutoff low pressure will continue to slowly drift northeast, but
will remain around 300 miles off Point Conception. The region will
experience strong upper level difluent flow (with our area in the
favored left exit region) which will further enhance convection
into the evening. In addition, southeasterly flow in the lower
levels will continue to transport higher moisture into the
southern half of the district, with PW values approaching one inch
into Kern County. The first threat today will be the possibility
of severe weather this afternoon and evening, especially into
Kern County. MUCAPES of 250-500 J/kg along with decent shear
(Effective Bulk shear 20-25 kts and 0-6km shear near 70kts into
the desert) will help produce stronger organized storm cells later
today, with the primary threat being strong damaging winds. The
other serious impact today will be the risk of very heavy rainfall
and flash flooding, especially into Kern County desert and
mountains. The aforementioned instability, increasing low level
moisture, and local orographic enhancement will produce t-storms
with intense rainfall rates of up to 0.5 inches per hour this
afternoon and evening.

Lastly, winter weather will return to the high elevations of the
Tulare County mountains this afternoon and evening, with 6 to 12
inches of snowfall expected above 7000 feet. General precipitation
totals of 0.5 to 1 inch is expected in the desert, and 1 to 2
inches of precipitation expected into the Kern County mountains.
Although, heavier rainfall totals are possible in stronger
thunderstorms. In the valley, precipitation will be generally
between 0.25 and 0.5 inches from Kings County southward, to 0.1
to 0.25 from Fresno north to Merced county, but with high totals
possible in thunderstorms.

Cutoff low pressure will approach Point conception by Wednesday
morning. This cutoff low will then move due southward over the
course of Wednesday into Thursday morning. As the main cold core
(500mb temps of -25C) of this upper level low moves over the
district, the atmosphere will quickly destabilize late morning
into the afternoon. High-Res Ensemble increases 700-500 mb lapse
rates to 7.0 to 7.5 C/km. When combined with diurnal heating will
be sufficient enough for MUCAPES of 250 to 500 J/kg. With the
absence of any shear, the main threat will primarily be small hail
and locally heavy rainfall, with the greatest risk from Fresno
County southward to Kern County.

The cutoff low pressure then moves due east into northern Baja by
Thursday evening. Our region will experience minor ridging over
the course of Thursday, before the upper level flow becomes
northwesterly on Friday. Moving into the weekend into the end of
the forecast period on Tuesday, deterministic/ensembles all point
to a fairly deep, very cold upper level trough dropping southward
into the western U.S. However, confidence on the position/timing
of this upper level feature is very low, but precipitation looks
to be possible end of the week into the early part of next week.
Of more certainty at this time is that high temperatures will be
far below average from Sunday until the end of the 7 day forecast
period on Tuesday.

&&

.AVIATION...
Areas of IFR in precipitation and mountain obscuration over the
Tehachapis and S Sierra Nevada until at least 18Z Wednesday. MVFR
and local IFR conditions in rain and low clouds will overspread
the San Joaquin Valley and Kern County desert this afternoon into
the evening, eventually clearing by 12Z Wednesday. Thunderstorms
are possible into the Kern Country desert and Southern portions
of the valley until 03Z today. Otherwise, VFR conditions will
prevail the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for CAZ195>199.

Winter Weather Advisory until 5 PM PDT Wednesday for CAZ194.

&&

public...CMC
aviation....Molina

weather.gov/hanford

In the hours before

Local storm report, Mar 10, 6:43 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
643 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLOOD            2 WSW OILDALE           35.42N 119.05W
03/10/2020                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON STATE ROAD NEAR OLIVE
            DRIVE.

&&

KD
Local storm report, Mar 10, 7:12 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
712 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLOOD            2 WNW BAKERSFIELD       35.37N 119.04W
03/10/2020                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODING ALONG NORTHBOUND HIGHWAY 99
            NEAR CALIFORNIA AVENUE.

&&

KD
Special weather statement, Mar 10, 7:34 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
734 PM PDT Tue Mar 10 2020

CAZ196-199-110315-
Kern County Desert CA-Tehachapi Area CA-
734 PM PDT Tue Mar 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL
815 PM PDT...

At 734 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Rosamond, or 24 miles north of Lancaster, moving north
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mojave and Jawbone Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3498 11817 3500 11838 3532 11842 3532 11807
TIME...MOT...LOC 0234Z 179DEG 15KT 3504 11825

CMc
Local storm report, Mar 10, 7:52 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
752 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLOOD            1 SW OILDALE            35.41N 119.04W
03/10/2020                   KERN               CA   LAW ENFORCEMENT

            FLOODING REPORTED ON AIRPORT DRIVE AND
            ROBERTS LANE.

&&

KD
Local storm report, Mar 10, 8:16 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
816 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 ENE RED ROCK CANYON   35.33N 117.96W
03/10/2020                   KERN               CA   LAW ENFORCEMENT

            WATER, DEBRIS AND TREE BRANCHES COVERING RED
            ROCK RANDSBURG ROAD.

&&

KD
Special weather statement, Mar 10, 8:46 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
846 PM PDT Tue Mar 10 2020

CAZ195-196-198-199-110430-
Indian Wells Valley CA-Lake Isabella CA-Kern County Desert CA-
Tehachapi Area CA-
846 PM PDT Tue Mar 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN COUNTY UNTIL
930 PM PDT...

At 845 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of California City, or 34 miles southwest of
Ridgecrest, moving north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jawbone Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3526 11809 3527 11824 3558 11823 3554 11791
TIME...MOT...LOC 0345Z 193DEG 18KT 3531 11813

CMc

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:00 PM PDTSpecial Weather StatementHNX45 min
Mar 10, 5:47 PM PDTTornado WarningHNXKern28 min
Mar 10, 5:57 PM PDTFlash Flood WarningHNXKern57 min
Mar 10, 6:12 PM PDTSevere Thunderstorm WarningHNXKern48 min
Mar 10, 6:30 PM PDTTornado WarningHNXKern30 min
Mar 10, 6:38 PM PDTFlash Flood WarningHNXKern3 hr
Mar 10, 6:49 PM PDTTornado WarningHNXKern26 min
Mar 10, 7:01 PM PDTSevere Thunderstorm WarningHNXKern, Tulare29 min
Mar 10, 7:22 PM PDTAreal Flood AdvisoryHNXKern3 hr
Mar 10, 7:34 PM PDTSpecial Weather StatementHNXKern41 min
Mar 10, 7:58 PM PDTSevere Thunderstorm WarningHNXKern47 min
Mar 10, 8:09 PM PDTFlash Flood WarningHNXKern3 hr
Mar 10, 8:46 PM PDTSpecial Weather StatementHNX44 min
Mar 11, 3:17 AM PDTDense Fog AdvisoryHNX6 hr
Mar 11, 9:14 AM PDTDense Fog AdvisoryHNX106 min
Mar 11, 2:29 PM PDTSpecial Weather StatementHNXMadera31 min
Mar 11, 2:57 PM PDTFlash Flood WarningHNXFresno2 hr
Mar 11, 3:01 PM PDTSpecial Weather StatementHNXFresno44 min
Mar 11, 3:07 PM PDTSpecial Weather StatementHNXMariposa38 min
Mar 11, 4:16 PM PDTSpecial Weather StatementHNXMariposa44 min
Mar 11, 4:25 PM PDTSpecial Weather StatementHNXMadera50 min
Mar 11, 4:35 PM PDTAreal Flood AdvisoryHNXFresno, Tulare2 hr
Mar 11, 4:41 PM PDTAreal Flood AdvisoryHNXMariposa2 hr

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.